Arizona, 2018

Hail in Arizona, August 19, 2018

August 19, 2018 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms moved southwest across Cochise and Santa Cruz Counties during the afternoon. One storm produced large hail west of Douglas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved southwest across Cochise and Santa Cruz Counties during the afternoon. One storm produced large hail west of Douglas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 19, 2:23 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 19, 2:23 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
223 PM MST Sun Aug 19 2018

.SYNOPSIS...Drier air and building high pressure will result in less
thunderstorm activity with higher afternoon temperatures again
Monday. As the high center returns to east of our area, deep
moisture will return this week with a good chance of showers and
thunderstorms by Tuesday or Wednesday.

&&

.DISCUSSION...Warmer temperatures aloft will continue to hinder the
development of thunderstorms today and again tomorrow as high
pressure shifts over Arizona. Both the GFS and ECMWF showed the high
pressure ridge becoming centered over the southern Plains by
Wednesday. This more favorable position of the high will advect
deeper moisture pooled south of the region back into the area as
early as Tuesday. Thereafter, the return of daily showers and
thunderstorms can be expected. Cooler high temperatures will also
coincide with the moisture increase and subsequent upswing in
thunderstorms.

&&

.AVIATION...Valid through 21/00Z.
FEW-SCT cloud bases around 8-12k ft AGL through the period. Isolated
-TSRA/-SHRA through 20/03Z will generally be near the higher terrain
south and east of KTUS. NWLY SFC wind will remain less than 12 kts
through the evening before becoming light and terrain driven
overnight and into Monday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated storms will favor the higher terrain
east and south of Tucson this evening. The pattern gradually shifts
early in the work week allowing for better coverage of showers and
storms, especially by Wednesday. Terrain driven 20-ft winds persist
at less than 15 mph, except for in and around thunderstorms where
strong outflows may occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 19, 4:15 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
415 PM MST SUN AUG 19 2018

AZZ508-192345-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
415 PM MST SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 445
PM MST...

At 414 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas. This storm was moving slowly to the south southwest.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3143 10968 3140 10955 3133 10955 3134 10977
      3134 10978
TIME...MOT...LOC 2314Z 028DEG 3KT 3135 10966

The radar

The Tucson radar (KEMX), 109 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cochise

When
August 19, 4:20 PM MST
Where
Cochise County, 5.35 mi E of Paul Spur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.370, -109.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782010.